Indiana, 2001

Damaging Winds in Indiana, February 25, 2001

February 25, 2001 · NWS LMK · 4 events in 4 counties and zones

Thunderstorm winds downed trees over parts of South Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Thunderstorm winds downed trees over parts of South Central Indiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 24, 9:55 PM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 24, 9:55 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
955 PM EST SAT FEB 24 2001

HOURLY OBSERVATIONS ACRS SDF FORECAST AREA (FA)  WERE ALREADY
FLIRTING NEAR WIND ADVISORY CRITERIA. MEAWHILE...UPR SITES AT
ILN AND BNA HAD 45 KNOTS AT 925 MB... WHILE NEW ETA WAS STILL
ADVERTISING INCREASING WND FIELDS (SFC-925 MB) THRU 06-09Z
TIME-FRAME.  WITH PRESSURE FALLS STILL ONGOING...IN CONJUNCTION
WITH ABOVE MENTIONED PARAMETERS...WE HAVE DECIDED TO ISSUE A
WND ADVISORY OVNGT FOR OUR FORECAST AREA.

WITH SUCH STRONG WND FIELDS CAN NOT RULE OUT SOME ISOLATED SVR
TSTM ACTIVITY (WRN FA) OVNGT...ALTHOUGH RADAR TRENDS HAVE
DIMINISHED SOMEWHAT LAST 30 MINUTES.

APPROPRIATE STATEMENTS ALREADY ISSUED.

.SDF...WIND ADVISORY OVERNIGHT ALL OF FORECAST AREA

STUREY

In the hours before

Special weather statement, Feb 24, 9:30 PM EST, 4 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>034-038-045-053-061>063-070>074-
251000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
930 PM EST SAT FEB 24 2001

THE STORM PREDICTION CENTER HAS INDICATED A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS OVERNIGHT FROM THAT PART OF CENTRAL KENTUCKY
AND SOUTH CENTRAL INDIANA ALONG AND WEST OF A LINE FROM GLASGOW TO
SHELBYVILLE KENTUCKY TO MADISON INDIANA.

A STRONG COLD FRONT WILL MOVE INTO WESTERN KENTUCKY OVERNIGHT. AHEAD
OF THE FRONT...THUNDERSTORMS ARE EXPECTED TO RACE EASTWARD ACROSS
THE WESTERN HALVES OF KENTUCKY AND INDIANA.

THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. PREVAILING
WIND SPEEDS OF 25 TO 35 MPH ARE FORECAST OVER THE AREA. THESE WINDS
MAY COMBINE WITH WIND ASSOCIATED WITH THUNDERSTORMS TO PRODUCE WIND
GUSTS OVER 58 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR THE
LATEST UPDATES ON THIS WEATHER SITUATION.

The radar

The Louisville radar (KLVX), 61 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
February 25, 1:45 AM EST
Where
Crawford County, English
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.333, -86.467

Thunderstorm Wind, Orange

When
February 25, 1:55 AM EST
Where
Orange County, Countywide
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.550, -86.550

Thunderstorm Wind, Harrison

When
February 25, 1:55 AM EST
Where
Harrison County, Corydon
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.217, -86.117

Thunderstorm Wind, Washington

When
February 25, 2:00 AM EST
Where
Washington County, Salem
Measured
60 kt (69 mph)
Reported by
LAW ENFORCEMENT
Coordinates
38.600, -86.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, February 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5229837, 5229838, 5229839, 5229840.